Check out today’s Step 1 Qmax Question Challenge.
Know the answer? Post it below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).
A 22-year-old man visits his primary care physician after recently being discharged from the hospital. Before hospitalization, the patient presented with 1 day of nausea, vomiting, and abdominal pain radiating to his back. He denies smoking, alcohol use, or illicit drug use. He reports that his maternal grandfather died from colon cancer at the age of 76. Other than the recent hospitalization, his medical history is significant only for uncontrolled diabetes.
Relevant labs from the hospital:
Triglycerides: >1000 mg/dL
Lipase: 714 U/L
Imaging from his hospitalization is shown.
Repeated labs today:
LDL: 124 mg/dL
HDL: 48 mg/dL
Triglycerides: 644 mg/dL
What is the mechanism of action of the first-line pharmaceutical intervention indicated for this patient?
A. Increases activity of lipoprotein lipase
B. Inhibition of 3-hydroxy-3-methylglutaryl coenzyme A reductase
C. Inhibits intestinal absorption of cholesterol
D. Inhibits lipolysis by hormone-sensitive lipase
E. Sequestration of charged bile acids
Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.
This practice question is an actual question from the USMLE-Rx Step 1 test bank. For more USMLE Step 1 prep, subscribe to our Flash Facts and Step 1 Express video series. Score the best deal on all three products with USMLE-Rx 360 Step 1.
Categories: USMLE-Rx Step 1 Practice Q's